Kansas, 2023

Hail and Damaging Winds in Kansas, August 5, 2023

August 5, 2023 · NWS GLD · 19 events in 7 counties and zones

A cluster of thunderstorms moved eastward across Northwest Kansas. Hail up to lime size and wind gusts up to 110 MPH were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$67,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms moved eastward across Northwest Kansas. Hail up to lime size and wind gusts up to 110 MPH were reported with these storms. The strongest storms were over Graham and Norton counties. The storm in Almena area was particularly intense in which mature tree trunks were snapped among other damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 5:50 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 5, 5:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Sat Aug 5 2023

.MESOSCALE DISCUSSION...
Issued at 507 PM MDT Sat Aug 5 2023

Key Message: Severe weather expected for Northwest Kansas and far
Southwest Nebraska tonight. Another round of severe weather may
occur toward midnight. There is a potential for tornadoes this
evening.

Latest surface analysis has an area of convergence roughly along
Highway 24. Scattered storm development has begun in the last half
hour or so along this convergence boundary. This has been despite
the anvil from the storms to the west shading the ground. This
illustrates the environment is ripe for storm development.
Further to the west more organized severe thunderstorms are moving
eastward. To the northwest a cold front is approaching. The cold
front is located roughly where the winds change from NNW to N.
Behind the front north winds are breezy and the LLJ increases.

In general ML CAPE is increasing to the east. CAPE in the hail
growth zone is also gradually increasing to the east. Over the
next couple of hours the LLJ will move in behind a cold front. As
it does so this may cause additional strong to severe
thunderstorms to develop behind the current area of activity.
Looking at soundings, am concerned there could be another round of
elevated severe thunderstorms, similar to what happened last
night. If this occurs another severe thunderstorm watch may be
needed to account for this activity.

There is a risk for tornado development. However the effective
storm relative helicity is focused over the southern third of the
forecast area, roughly along Hwy 40 and south. While this could
happen, confidence is on the low side given the storm activity is
focused north of that environment and seems to be favoring a line.
However, looking at the position of the 0-3 KM shear in regard to
a potential squall line, shows shear favorable for QLCS tornadoes
to form from roughly 6-8 PM MT. However, if the squall line sends
a gust front out ahead of the storms there will not be a risk for
tornadoes. Given this will be in a similar environment to what
happened yesterday, there is a favorable chance for the outflow to
speed out well ahead of the storm activity.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM MDT Sat Aug 5 2023

Active weather is expected during the late afternoon through
midnight tonight. As of 2 PM MDT, storms were developing along a
convergence zone over the Palmer Divide moving east to east-
southeast. The linear cluster of storms is expected to move into the
Flagler area around 3 PM MDT and into Cheyenne County, Colorado
between 4-5 PM MDT. The HRRR and NAMNest have been the more
aggressive/representative CAMs so far today. They are both depicting
the linear clusters/MCS to move east-southeast across the Tri-State
Area this evening Initially all modes of severe weather will be
possible, mainly along and west of the Colorado border. Tornadoes
have been observed over the Palmer Divide and will remain a possible
hazard for our Colorado counties at least through sunset though
confidence is medium at best. As the evening progresses and the MCS
really takes shape over Northwest Kansas, the main threats will be
large to giant hail, damaging winds, and heavy rain with potential
for flash flooding.

Despite the earlier convection this morning, the atmosphere is very
favorable for severe storms with 1,000-3,000 J/kg of CAPE, 1,000-
1500 J/kg of DCAPE, and high PWs. The cold front will be nudging
south over the Tri-State are tonight helping the storms as they move
through. There is also potential for localized blowing dust in areas
that have not received much rainfall lately. On the other hand, the
areas that received quite a bit of rainfall over the last few days
(mainly north of I-70) could have the flash flooding concerns. The
storms are expected to exit the area by midnight with some lingering
showers possible through the early morning hours. Overnight lows are
expected to be in the mid 50s to lower 60s.

Tomorrow the cut-off low aloft is expected to move across the
Central Plains towards the Mississippi River Basin while the upper
ridge strengthens over the Southwest CONUS to the Central High
Plains. This will keep the area dry through the mid afternoon. High
temperatures are expected to be in the upper 70s to mid 80s
tomorrow. During the mid to late afternoon hours, showers and storms
will be possible  mainly over the western half of the area as we go
under northwest to north-northwest flow aloft. Severe weather is not
anticipated at this time; however, gusts up to 60 mph and small hail
are possible. Overnight lows will be in the mid to upper 50s.

.LONG TERM...(Monday through Saturday)
Issued at 338 PM MDT Sat Aug 5 2023

The Tri-State area will be under northwest flow aloft as the upper
ridge remains over the Southwest CONUS and Southern Plains mainly.
Another cut-off low is expected to sweep across the Rockies into the
Central Plains late Tuesday into Wednesday. As the low approaches,
multiple shortwave disturbances are expected to travel along the
ridge over the area leading to chances for afternoon/evening showers
and storms Monday and Tuesday. As the upper trough swings through,
precipitation chances will continue into Wednesday morning. Once the
trough exits, the area is expected to remain dry through the night.
More waves are expected to move across the Western CONUS during the
latter half of the week as an area of low pressure swings over
Southwest Canada. This will bring more shower and storm chances each
afternoon and evening, though confidence is lower with the chances
on Thursday evening should the ridge linger a bit longer over the
Tri-State area.

Temperatures are expected to remain cool on Monday with highs in
the upper 70s to lower 80s. Mid-week begins another slight warming
period with highs in the 80s on Tuesday and Wednesday. Thursday
through Saturday high temperatures are expected to warm into the
upper 80s to lower 90s. Overnight lows are expected to be in the
mid 50s to lower 60s Monday through Thursday and Saturday nights
and in the low to mid 60s Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM MDT Sat Aug 5 2023

VFR to IFR conditions forecast for the TAFs. The main focus is
timing the thunderstorm activity for both sites this evening. So
far KMCK looks to be the one to be most impacted by the storm
activity. Like last night, visibility could fall to IFR due to the
heavy rainfall. In addition, there could be strong to severe wind
gusts with any storms that move through. After the storm activity
the cold front will move through. Surface observations directly
behind the front show breezy north winds; so am expecting that to
be the case as it moves through. There could also be strong to
severe thunderstorms behind the front around 6z. Confidence at
this time is on the low side this will occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
SHORT TERM...KMK
LONG TERM...KMK
AVIATION...JTL
Hazardous weather outlook, Aug 5, 4:55 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
455 PM MDT Sat Aug 5 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
455 PM MDT Sat Aug 5 2023 /555 PM CDT Sat Aug 5 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are likely through the evening. The
main threat will be hail up to tennis ball in size and wind gusts up
to 75 MPH. A tornado or two cannot be ruled out completely, mainly
south of Firstview, CO to Wallace and Gove, KS line.

A Severe Thunderstorm Watch is in effect for East Central Colorado
until 10 pm MT, and for Northwest Kansas and far Southwest Nebraska
until 12 am MT.

There is a potential for another round of strong to severe
thunderstorms to develop toward midnight behind the incoming cold
front.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Strong to severe storms are possible for the late afternoon and
evening hours across the entire Tri State region, for much of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. Any weather reports
are greatly appreciated.

JTL

In the hours before

Special weather statement, Aug 5, 4:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Sat Aug 5 2023

COZ090-091-052315-
Kit Carson County CO-Yuma County CO-
440 PM MDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of southeastern Yuma
and northeastern Kit Carson Counties through 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Cope, or 25 miles north of Stratton, moving east at 45
mph.

HAZARD...Wind gusts up to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bonny Reservoir.

This includes Highway 385 between mile markers 204 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3978 10259 3975 10205 3949 10205 3958 10262
TIME...MOT...LOC 2240Z 274DEG 38KT 3967 10267

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DDT
Local storm report, Aug 5, 4:45 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
445 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             2 ENE Vernon            39.95N 102.25W
08/05/2023  E1.25 inch       Yuma               CO   CO-OP Observer

            Observer called in a report of hail between
            quarter to half-dollar in size. Hail was
            ongoing as of the call.

&&

KAK
Local storm report, Aug 5, 4:50 PM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     4 NNW Vernon            39.99N 102.30W
08/05/2023  M56 MPH          Yuma               CO   Mesonet

&&
Special weather statement, Aug 5, 5:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
606 PM CDT Sat Aug 5 2023

KSZ003-015-052330-
Sheridan KS-Decatur KS-
606 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northwestern
Sheridan and southwestern Decatur Counties through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Selden, or 18 miles northwest of Hoxie, moving
east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Selden around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.

&&

LAT...LON 3941 10037 3952 10072 3957 10072 3963 10073
      3966 10036
TIME...MOT...LOC 2306Z 264DEG 15KT 3957 10063

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DDT
Special weather statement, Aug 5, 5:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
513 PM MDT Sat Aug 5 2023

COZ090-052345-
Yuma County CO-
513 PM MDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northwestern Yuma
County through 545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Eckley, or 8 miles northeast of Yuma, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eckley around 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

&&

LAT...LON 4023 10268 4030 10253 4005 10232 4005 10257
TIME...MOT...LOC 2312Z 329DEG 22KT 4019 10259

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DDT
Special weather statement, Aug 5, 5:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
548 PM MDT Sat Aug 5 2023

KSZ013-060015-
Sherman KS-
548 PM MDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of central Sherman
County through 615 PM MDT...

At 547 PM MDT, Doppler radar was thunderstorm outflow 4 miles north
of Goodland, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Goodland around 555 PM MDT.

This includes Interstate 70 in Kansas between mile markers 12 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central Kansas.

&&

LAT...LON 3940 10189 3952 10172 3929 10139 3913 10165
      3914 10166
TIME...MOT...LOC 2347Z 316DEG 30KT 3941 10174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DDT

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Decatur

When
August 5, 6:00 PM CST
Where
Decatur County, 1.06 mi W of Dresden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -100.440

The hail ranged from pea to sporadic golf ball sized hail.

Thunderstorm Wind, Rawlins

When
August 5, 6:15 PM CST to 6:20 PM CST
Where
Rawlins County, 1.27 mi ESE of Ludell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -100.950

Estimated the wind gusts to be 50-60 MPH.

Thunderstorm Wind, Rawlins

When
August 5, 6:15 PM CST
Where
Rawlins County, 1.27 mi WNW of Atwood Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.840, -101.050

Hail, Decatur

When
August 5, 6:19 PM CST
Where
Decatur County, 2.97 mi NW of Dresden
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -100.460

Thunderstorm Wind, Rawlins

When
August 5, 6:20 PM CST
Where
Rawlins County, 1.48 mi NNW of Blakeman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -101.130

Wind gusts were estimated at 60-70 MPH.

Thunderstorm Wind, Thomas

When
August 5, 6:25 PM CST
Where
Thomas County, 0.87 mi NE of Colby Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.440, -101.040

Hail, Norton

When
August 5, 6:27 PM CST
Where
Norton County, 0.87 mi SW of Norton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.820, -99.890

Hail, Decatur

When
August 5, 6:40 PM CST
Where
Decatur County, 0.53 mi W of Jennings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -100.290

There were several rounds of hail through :50 after the hour.

Hail, Logan

When
August 5, 6:43 PM CST
Where
Logan County, 3 mi SSW of Page City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.040, -101.171

The hail ranged from pea to dime in size.

Hail, Norton

When
August 5, 6:44 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
2 in hail
Reported by
Public
Coordinates
39.890, -99.710

The hail also occurred with damaging winds.

Thunderstorm Wind, Norton

When
August 5, 6:44 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
96 kt (110 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.890, -99.710

Mature tree trunks snapped and many large tree limbs broken by the thunderstorm winds. An enclosed small trailer that was loaded was pushed around the corner of a shed, a wooden privacy fence was blown over, a couple electric poles were blown down.

Thunderstorm Wind, Norton

When
August 5, 6:47 PM CST
Where
Norton County, 1.56 mi NNE of Almena
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.900, -99.687

Thunderstorm wind gusts blew/bent road block signs to the northeast.

Hail, Norton

When
August 5, 6:50 PM CST
Where
Norton County, 1.27 mi WNW of Almena
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.890, -99.720

The hail caused damage to a camper, siding, and broke several windows in vehicles and the house. One person was hit in the head by the hail and had a laceration.

Thunderstorm Wind, Decatur

When
August 5, 6:50 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.820, -100.530

Estimated wind report from social media.

Thunderstorm Wind, Graham

When
August 5, 7:22 PM CST
Where
Graham County, Penokee
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.970

Thunderstorm Wind, Graham

When
August 5, 7:23 PM CST to 7:50 PM CST
Where
Graham County, 0.87 mi SE of Hill City
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -99.840

These wind speeds were estimated from a spotter in town who heard a roaring sound with the wind. During this time the ASOS at the airport measured a peak gust of 72 MPH.

Thunderstorm Wind, Gove

When
August 5, 7:30 PM CST
Where
Gove County, 15.35 mi S of Gove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.730, -100.520

Wind gusts were estimated to be atleast 60 MPH; potentially higher.

Hail, Graham

When
August 5, 7:34 PM CST
Where
Graham County, Hill City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -99.850

Thunderstorm Wind, Graham

When
August 5, 7:35 PM CST
Where
Graham County, 2.76 mi S of Hill City
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.330, -99.850

An electric pole was broken at the intersection of CR N and Highway 283.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133168, 1133191, 1133194, 1133169, 1133198, 1133199, 1133170, 1133171, 1133266, 1133173, 1133185, 1133267, 1133178, 1133258, 1133259, 1133260, 1133262, 1133265, 1133189.